What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 17, 1:24 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 17, 1:24 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
224 PM CDT Sat Jun 17 2017
.UPDATE...
208 PM CDT
Update to indicate the 18z DVN and ILX radiosonde launches are in.
Instability on these balloon soundings is lower than the RAP
analyzed mixed layer cape and do depict some inhibition. We are
still awaiting the approach of better forcing aloft to arrive, so
we do expect forcing and steeper lapse rates to eventually advect
eastward, thunder coverage may just take a little longer to fill
in. Evidence of increased forcing is showing up with some shower
activity already beginning this afternoon on KLOT Radar, and
generally along a series of convergence boundaries laid out
across our area, and expect this to continue for the remainder of
the afternoon. Thunder threat initially is low, and cores are not
growing super high yet, but 30 dbz echoes are briefly getting
above the -20C level such that the thunder threat is not zero. The
initial hail threat later today still appears to be focused along
these convergence boundaries, which is slightly farther north
than the current enhanced risk area.
KMD
&&
.SHORT TERM...
105 PM CDT
Through tonight...
MCV left over from earlier shower and storm
activity has shifted offshore this afternoon. Focus turns west to a
sharp upper level trough axis across the northern plains. While
the clouds and showers have limited instability here initially,
there is some pooled moisture along and ahead of the surface
trough/cold front, which is maintaining moisture advection into
northeast IL and northwest IN. MLCAPE values of 1000-1500 J/KG
remain in place area-wide and are forecasted to increase some.
While upstream things do not look great on satellite, there is an
area of decent clearing across southern IA into the Mississippi.
Mid level vort/speed maximum across IA and NE will spread east
late this afternoon and early evening interacting with with the
east/southeastward shifting trough axis providing additional
lower level lift. With the forecasted 1000-1500 J/KG of MLCape,
expect at least isolated convection to initiate later this
afternoon. As theta-e advection ramps up more so this evening
with the lead speed max, expect coverage to significantly expand.
Effective shear profiles quickly ramp up to support storm
organization.
The area most favored appears to be along and ahead
of the surface trough axis, with its position crucial in coverage
of storms. While some guidance suggests the I-80 corridor
southward may be favored for better coverage, as this lead wave
comes in the trough will likely bisect the CWA from LaSalle county
northeastward to northern Cook County IL, and this really the
most favored axis for severe storms. There is still some
uncertainty on coverage at this point. The overall risk area is
still well outlined in the entire Slight/Enhanced Risk keeping a
threat for severe storms really along and ahead of this axis. If
the trough axis is farther south areas northwest will have a much
lower threat. Mid level lapse rates do increase and the shear in
the layer support a hail threat initially for our area with these
initial storms. Eventual storm organization will lead to a
damaging wind concern. While the tornado threat is not zero, it is
appears on the low side given the weak lower level wind field
being in the trough axis and veered wind profile.
Regarding the wind concern, With time expect a line of storms to
form, but it is possible that worst of this developing line may
shift south with the surface boundary ahead of the main upper
trough. We still await the main upper trough which will come
through overnight, there is still convective potential during the
post midnight hours, with a cold front eventually helping to
scour things out by daybreak. The more organized activity is still
favored in the evening for our area.
More to come on this convective evolution situation, with
mesocale discussions likely to be issued throughout the
afternoon/evening as convective trends emerge.
KMD
&&
.LONG TERM...
223 PM CDT
Sunday through Saturday...
A cooler and drier air mass expected to be in place early in the
period with Sunday expected to be generally dry, as any lingering
precip departs to the east in the morning. However, with the upper
level trough still situated just to the northwest, area will
remain in cyclonic flow. This could allow isolated showery
development Sunday afternoon across the area, which some guidance
is hinting at this possibility. Some weak instability not out of
the question by the afternoon, with an isolated storm or two also
possible. With his cooler air mass, cooler and near normal temps
expected. With no real big changes in the overall pattern, Monday
and Tuesday are looking to be fairly similar days with continued
chances for afternoon showers/thunderstorms and with cooler temps.
However, guidance is showing the possibility for slightly
stronger wave to move through the region Tuesday afternoon. So,
could see slightly more coverage of precip during that time.
Upper level trough begins to shift to the east by mid week with
more zonal flow returning to the region. In this setup, region
would be favored for mid level energy to stream overhead, which
guidance is indicating through the end of the work week. Periods
of showers and thunderstorms will be once again possible, with
some warmth also returning during this time.
Rodriguez
&&
.AVIATION...
For the 18Z TAFs...
Concerns center on thunderstorm coverage and timing,
especially this evening.
MCV from morning activity has left some MVFR clouds in its wake.
Forecast soundings and MOS guidance do depict this lifting in the
afternoon. There is a surface trough just to our west, and gusty
sw winds continue ahead of it. But as the MCV shifts east, the
surface trough is expected to do so also, which should allow winds
to become more westerly with time while weakening.
There is a leading shortwave ahead of the main upper level trough
across the northern plains. This first wave will interact with the
surface trough axis aiding in lift and expect that isolated scattered
convection is expected as early as late afternoon. Forecast
soundings suggest by this time enough recoveries have occurred to
support an initial window of thunderstorms, with the 1z-5z time
frame appearing to be the most likely period. While the focus of
the stronger storms appears to be south of the terminals, the wave
is strong enough so support carrying the TS mention in the
Chicago TAFs at this time. Note for the Tracon that while the
southern gates have a good chance of being impacted, isolated to
scattered activity remains possible in most areas. Coverage will
likely be lowest near RFD.
Southwest winds trend back to south and even southeast or east
for both ORD and MDW for a time as the surface trough moves east
and even overhead, and this includes during the prime T-storm
window. Confidence on winds during this time is not very high and
likely to be somewhat chaotic. Behind this after 6z, generally
winds shift a west component The upper trough will still shift
through overnight which does suggest even some continued showers,
or an isolated storm.
KMD
&&
.MARINE...
223 PM CDT
Surface pattern somewhat organized across the region, however,
still supportive of southerly winds across the lake with speeds
staying confined to 10 to 20 KT. Expect winds to generally stay
southerly for most of tonight, but am monitoring for thunderstorms
to impact mainly the southern half of the lake. This could allow
for winds to be highly variable this evening, including speeds.
Deepening surface low will move across the lake later tonight into
early Saturday morning with winds expected to turn more westerly.
Some slight increase in speeds on Monday, possibly in the 15 to
25 kt range. At this time, these speeds should be just below
hazardous conditions for small craft.
Rodriguez
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 17, 3:20 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CDT Sat Jun 17 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
182130-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
420 PM CDT Sat Jun 17 2017 /520 PM EDT Sat Jun 17 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Significant Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Significant Hail Risk...up to half dollar size.
Significant Thunderstorm Wind Damage Risk...up to 70 MPH.
Elevated Flooding Risk.
DISCUSSION:
Scattered thunderstorms are likely late this afternoon into the
early evening across the entire outlook area. Severe threats of
hail, damaging winds, and heavy rainfall will be possible with any
storm. More widespread thunderstorms are expected later this
evening into the overnight hours, once again, across all of
northern Illinois and northwest Indiana. Damaging winds and heavy
rainfall will be the main threats, along with possible flash
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday through Tuesday...
Limited Thunderstorm Risk.
Wednesday through Friday...
Elevated Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed late this afternoon into this
evening across the entire outlook area.
GENERAL STORM MOTION OF THE DAY:
East northeast at around 30 MPH.
&&
LMZ740>745-182130-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
420 PM CDT Sat Jun 17 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Significant Thunderstorm Risk...which includes possible wind
gusts in excess of 33 knots and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Monday and Tuesday...
Limited Thunderstorm Risk.
Wednesday...
Elevated Thunderstorm Risk.
Thursday and Friday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182130-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
420 PM CDT Sat Jun 17 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Thunderstorms are likely through this evening. Wind gusts in
excess of 33 knots are possible mainly across the south half.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There are chances for thunderstorms through the period.
&&
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jun 17, 3:17 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
417 PM CDT SAT JUN 17 2017
ILZ012>014-172145-
Kane IL-Cook IL-DuPage IL-
417 PM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KANE...NORTHWESTERN
DUPAGE AND NORTHWESTERN COOK COUNTIES UNTIL 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wayne, or near Elgin, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elgin, Schaumburg, Palatine, Wheaton, Hoffman Estates, Carol Stream,
Addison, St. Charles, Glen Ellyn, West Chicago, Rolling Meadows,
Roselle, Dupage Airport, Bartlett, Streamwood, Hanover Park, Elk
Grove Village, Winfield, Itasca and Inverness.
LAT...LON 4194 8837 4205 8836 4210 8802 4186 8806
TIME...MOT...LOC 2116Z 269DEG 23KT 4199 8827
RATZER
Special weather statement, Jun 17, 3:26 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
426 PM CDT SAT JUN 17 2017
ILZ003-008-172200-
Winnebago IL-Ogle IL-
426 PM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLE AND
SOUTHEASTERN WINNEBAGO COUNTIES UNTIL 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stillman Valley, or near Oregon, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockford, Byron, Cherry Valley, Stillman Valley, Davis Junction and
New Millford.
Including the following interstate...
I-39 between mile markers 103 and 121.
LAT...LON 4198 8928 4210 8933 4225 8898 4197 8898
TIME...MOT...LOC 2126Z 246DEG 26KT 4206 8923
RATZER